Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 33, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 9, 2005, 1:59 PM MST for Yuma County, Arizona. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2005, 1:59 PM MST (20:59 UTC)
- Expired
- Aug 9, 2005, 3:00 PM MST
- In force
- 61 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Yuma County, AZ
The radar
The Yuma radar (KYUX), 38 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 092103 FFWPSR AZC027-092300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 159 PM MST TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWEST YUMA COUNTY IN SOUTHWEST ARIZONA THIS INCLUDES THE CITY OF YUMA FOOTHILLS * UNTIL 400 PM MST * AT 152 PM MST...TRAINED WEATHER SPOTTERS REPORTED NEAR LIGURTA WASH AND WELLTON A THUNDERSTORM WITH VERY HEAVY RAINFALL OCCURRING ALONG AND NORTH OF INTERSTATE 8...FROM YUMA FOOTHILLS TO WELLTON. WASHES ARE FLOWING FREELY WITH RAPID RUNOFF. FLOODING OF WASHES...ROADWAYS AND LOW LYING AREAS AREA LIKELY...AS THE THUNDERSTORMS ARE NEARLY STATIONARY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YUMA...DOME...ROLL...TACNA. LAT...LON 3253 11467 3241 11376 3290 11390 3294 11449 $$ RUNYAN
1 follow-up statement
000
WGUS75 KPSR 092200
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
253 PM MST TUE AUG 9 2005
AZC027-092300-
YUMA AZ-
253 PM MST TUE AUG 9 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM MST FOR CENTRAL YUMA
COUNTY...
AT 152 PM MST...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS WITH
VERY HEAVY RAINFALL NEAR LIGURTA WASH AND WELLTON. WASHES FROM THE
YUMA FOOTHILLS TO WELLTON WERE FLOWING FREELY WITH RAPID RUNOFF. AT
245 PM THUNDERSTORMS WITH HEAVY RAIN CONTINUED IN THE WARNING
AREA...AND WERE DEVELOPING SLOWLY TO THE SOUTH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TYSON...BLAISDELL...KINTER...TACNA...DOME AND ROLL.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3254 11466 3281 11453 3285 11447 3293 11448
3294 11447 3294 11440 3293 11439 3290 11390
3241 11376
$$
CJBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:06 AM MST, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 9, 10:06 AM MST, 3 hours 53 minutes before
AZZ020>028-CAZ030>033-100000- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 1006 AM MST TUE AUG 9 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A VERY MOIST MONSOONAL AIRMASS WILL CONTINUE TO COVER SOUTHEAST CALIFORNIA...AND SOUTHWEST AND SOUTH CENTRAL ARIZONA THIS WEEK AND WEEKEND. AS A RESULT...THE CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE...WITH THUNDERSTORM COVERAGE AND INTENSITY VARYING FROM DAY TO DAY. && .DISCUSSION... VERY MOIST MONSOONAL AIRMASS REMAINS ENTRENCHED OVER THE REGION THIS MORNING AS DEPICTED IN LATEST 12Z RAOB PLOTS AND SURFACE DATA. CLOSEST TO HOME...MORNING SOUNDING AT KPSR INDICATED 850MB (700MB) DEWPOINTS OF 17C (6C) RESULTING IN A ROBUST TOTAL PW VALUE OF 2.12 INCHES...A SLIGHT INCREASE OVER YESTERDAY. SURFACE DEWPOINTS AROUND THE CWA WHERE ALL IN THE 60S TO LOW 70S...PRODUCING A TROPICAL FEEL TO THE AIRMASS. A COUPLE AREAS OF CONVECTIVE ACTIVITY WERE STILL ONGOING...A DYING MCS OVER NORTHERN MEXICO...AND A BACKBUILDING MCS OVER SOUTHERN NEVADA. A FEW PRECIP ECHOES WERE NOTED OVER THE CWA...MAINLY ACROSS WRN MARICOPA COUNTY AND PORTIONS OF YUMA AND LA PAZ COUNTIES. CURRENT FORECAST HAS SLIGHT CHANCE POPS THIS MORNING OVER MOST AREAS...AND THIS LOOK GOOD. MAIN CHALLENGES IN THE SHORT TERM REVOLVE AROUND CONVECTIVE POTENTIAL THIS AFTERNOON. UPPER AIR PLOTS SHOW THE 300-250MB HIGH CENTERED NEAR THE AZ/NM BORDER...WITH THE 500MB HIGH CENTERED A BIT FURTHER NORTH OVER SOUTHERN CO. AT 500MB A WEAK INVERTED TROUGH WAS ALSO NOTED EXTENDED FROM NEAR THE BAJA SPUR NORTHWARD THROUGH NE AZ. NO CLEAR CUT SIGN THAT A REALLY ACTIVE DAY IS IN STORE...BUT WEAK DIFFLUENCE ALOFT SHOULD ALLOW FOR SOME RATHER VIGOROUS STORMS TO DEVELOP. HOWEVER...PESKY DEBRIS CLOUDINESS OVER THE AREA NOT ALLOWING FULL INSOLATION AT THIS TIME...ALTHOUGH SOME DISSIPATION IN CLOUDS NOTED AS OF LATE. IF WE DO GET SUBSTANTIAL SUNSHINE AND TEMPS ARE ALLOWED TO WARM RAPIDLY...NO DOUBT WE WILL HAVE SOME DECENT CAPE OVER THE AREA. MODIFIED KPSR SOUNDING FOR A MAX TEMP OF 92 AND MEAN MIXING RATIO OF 13 G/KG YIELDS A MLCAPE VALUE OF NEARLY 1500 J/KG. THUS WE SHOULD HAVE NO TROUBLE GETTING STORMS GOING IN THE HIGHER TERRAIN IF WE HAVE ANY SUN AT ALL. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...STEERING FLOW WILL BE WEAK SO ANY STORMS THAT DO FORM WILL BE SLOW MOVING AND EFFICIENT RAIN PRODUCERS. THUS LOCALLY HEAVY RAIN WILL BE POSSIBLE...ALONG WITH POSSIBLE WET MICROBURSTS WITH ANY TALL STORMS. TEMPS TODAY LOOK ON TRACK. NOT MUCH CHANGE IN THE THINKING FOR TOMORROW AS THE UPPER HIGHS WOBBLE OVER NM/CO. INTERESTING TO NOTE THAT THE GFS DOES BRING WHAT APPEARS TO BE A CONVECTIVELY INDUCED VORTMAX THROUGH THE AREA TOMORROW. AS SUCH THE MAV GUIDANCE FOR KPHX SHOWS A POP OF 65 AT 00Z ON 11 AUG. AT THIS TIME...WILL NOT BUY INTO THIS SOLUTION AND WILL KEEP THE STANDARD CHANCE FOR MAINLY AFTERNOON AND EARLY NIGHTTIME SHOWERS AND THUNDERSTORMS GOING. HAVENT HAD MUCH TIME TO LOOK AT THE EXTENDED...ALTHOUGH A SERIES OF FAIRLY SIGNIFICANT SHORTWAVES APPEARS TO TRACK THROUGH THE REGION ON WEDNESDAY THROUGH THE UPCOMING WEEKEND. MORE ON THIS IN THE AFTERNOON DISCUSSION. && .AVIATION... DISCUSSION FOR 18Z TAFS. TAFS ADEQUATELY DEPICT CURRENT WEATHER. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR MORE DETAILED INFORMATION. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX FOWLE/SIPPLE
Hazardous weather outlook, Aug 9, 5:45 AM MST, 8 hours 14 minutes before
ZCZC PHXHWOPSR ALL TTAA00 KPSR DDHHMM HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 545 AM MST TUE AUG 9 2005 AZZ020>023-025>028-CAZ031>033-100700- GREATER PHOENIX AREA-IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ- LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 545 AM MST (545 AM PDT) TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH-CENTRAL AND SOUTHWEST ARIZONA DESERTS AND FAR SOUTHEAST CALIFORNIA LOWER DESERTS. .DAY ONE...TODAY ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER- STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH HEAVY RAIN AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND WEEKEND. MONSOON MOISTURE WILL REMAIN ABUNDANT...AND A CHANCE FOR THUNDERSTORMS WITH THE POTENTIAL FOR STRONG DAMAGING WINDS AND HEAVY RAIN WITH LOCALIZED FLOODING WILL CONTINUE. THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING... AZZ024-CAZ030-100700- JOSHUA TREE NATIONAL PARK/JTNP/- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 545 AM MST (600 AM PDT) TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA...AND FOR JOSHUA TREE NATIONAL PARK IN SOUTHEAST CALIFORNIA. .DAY ONE...TODAY ABUNDANT MONSOON MOISTURE OVER THE AREA WILL PROVIDE ANOTHER CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THUNDER- STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...ALONG WITH HEAVY RAIN AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THIS WEEK AND WEEKEND. A CHANCE FOR THUNDERSTORMS...WITH THE POTENTIAL FOR STRONG DAMAGING WINDS AND HEAVY RAIN WITH LOCALIZED FLOODING WILL CONTINUE. THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND INTO THIS EVENING... HV
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:21 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 54 min |
| Aug 9, 12:23 PM MST | Flash Flood Warning | PSR | Maricopa | 67 min |
| Aug 9, 3:24 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 66 min |
| Aug 9, 4:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 57 min |
| Aug 9, 4:04 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 26 min |
| Aug 9, 4:45 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 45 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.